ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1191

Mariachi Madness: A Unique Presentation of Acyclovir Toxicity

Session Information

Category: Trainee Case Report

  • 701 Dialysis: Hemodialysis and Frequent Dialysis

Authors

  • Polston, Ryan W., Madigan Army Medical Center, Tacoma, Washington, United States
  • Khayat, Maurice I., Madigan Army Medical Center, Tacoma, Washington, United States
Introduction

Acyclovir and valacyclovir (pro-drug) are often prescribed for treatment of infections caused by herpes viruses. Neurological toxicity consisting of hallucinations, seizures, and coma are rare reported side effects occurring predominantly in renal failure as a result of the renal clearance of the drug.

Case Description

A 71-year-old woman with end stage renal disease from amyloidosis on maintenance hemodialysis presented with recent onset of confusion, slurred speech, weakness, and intractable auditory hallucinations described as "mariachi music." She had been recently treated for herpes keratitis four days prior to presentation. On exam she was noted to be inattentive with disorganized thought-processes, diffuse hyporeflexia, generalized myoclonus, and up-beating nystagmus with superior gaze. A medication reconciliation revealed that she had been prescribed valacyclovir at a dose of 1,000 mg three times daily. She had additionally continued previously-prescribed prophylactic acyclovir at a dose of 200 mg twice daily. Urgent hemodialysis was performed for presumed acyclovir toxicity. An acyclovir level drawn 2 hours after initiation was elevated at 2.6 mcg/mL (typical therapeutic level 0.14 – 1.2 mcg/mL). After a four-hour session of hemodialysis her mental status improved, and her movement symptoms resolved. The following morning a repeat acyclovir level was 1.1 mcg/mL. An additional session of hemodialysis was performed due to persistent altered mentation with subsequent resolution to baseline. She was transitioned to topical ganciclovir for her keratitis and discharged home.

Discussion

This case describes the rare yet potentially underrecognized syndrome of acyclovir neurotoxicity, manifesting as delirium with prominent auditory hallucinations and myoclonus. Such toxicity is more likely to present in patients with acute or chronic renal failure given the drug’s pharmacokinetics. Both acyclovir and valacyclovir are dialyzable (30-60% drug removal in a four-hour session). Given these medications are commonly prescribed, as well as the severity of neurotoxicity and the rapid improvement with hemodialysis, it is critical to maintain a high index of suspicion and begin treatment promptly.

The views expressed in this abstract are those of the authors and do not reflect the official policy of the Department of Army/Navy/Air Force, Department of Defense (DoD), or the U.S. Government.